Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Huntsville, AL

February 21, 2005Lincoln County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Feb 21, 2005, 1:40 PM CST for Lincoln County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 1:40 PM CST (19:40 UTC)
Expired
Feb 21, 2005, 4:00 PM CST
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 211941
FFWHUN
TNC103-212200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN TENNESSEE

* UNTIL 4 PM CST

* AT 140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER WESTERN LINCOLN COUNTY...
  MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  FAYETTEVILLE AND SURROUNDING AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3501 8683 3500 8633 3528 8643 3527 8680

$$

RSB
1 follow-up statement
000 
WGUS74 KHUN 212053
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CST MON FEB 21 2005

TNC103-212100-
LINCOLN TN-
253 PM CST MON FEB 21 2005

...THE FLASH FLOOD WARNING FOR LINCOLN COUNTY HAS BEEN CANCELED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL WAS 
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING
IS ENDING. THUS...THE FLASH FLOOD WARNING FOR LINCOLN COUNTY 
TENNESSEE HAS BEEN CANCELED.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT 
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN 
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3501 8683 3500 8633 3528 8643 3527 8680

$$

RSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 10:20 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 21, 10:20 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CST MON FEB 21 2005

.UPDATE...
ON SECOND THOUGHT...WITH ADDITIONAL DEVELOPMENT ACROSS SOUTHERN
MIDDLE TN WILL NOT BE CLEARING ANY COUNTIES AS OF YET.

.PREV DISCUSSION...
SEVERE THUNDERSTORM WATCH #24 IN EFFECT UNTIL 2 PM CST FOR MOST OF
NORTHERN ALABAMA.  WILL BE REMOVING FOUR NORTHWESTERN COUNTIES FROM
CURRENT WATCH AS INITIAL LINE HAS MOVED THROUGH.  AIRMASS FCST TO
DESTABILIZE AGAIN THIS AFTERNOON AS CLOUDS ARE SCATTERING OUT OVER
WESTERN TN/NORTHERN MS.  THUNDERSTORM REDEVLOPMENT POSSIBLE AGAIN
THIS AFTERNOON WITH LARGE HAIL/DAMAGING WIND MAIN THREAT.  S/WAVE
DROPS SOUTH AND APPROACHING COLD FRONT WILL HELP IN LIFT AND
WET-BULB ZEROES DROP BELOW 9KFT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PB
Hazardous weather outlook, Feb 21, 11:55 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CST MON FEB 21 2005

ALZ001>010-016-TNZ076-096-097-220330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1155 AM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE TENNESSEE
VALLEYINTO THE EVENING. SOME OF THE STORMS COULD BECOME STRONG TO
SEVERE...WITH THE THE MAIN THREAT BEING HAIL TO THE SIZE OF PENNIES.
IN ADDITION...SOME OF THE SHOWERS AND THUNDERSTORMS MAY CONTAIN
LOCALLY HEAVY RAINFALL. GIVEN AN ALREADY SATURATED GROUND...SOME
ISOLATED RUNOFF PROBLEMS ARE POSSIBLE. HOWEVER...WIDESPREAD FLOODING
IS NOT EXPECTED.

A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION THIS EVENING.
SHOWERS WILL GRADUAL END OVERNIGHT AS DRIER AIR NORTH OF THE FRONT
INFILTRATES THE REGION. A WET GROUND AND LIGHT WINDS WILL CREATE
FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF FOG.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AREAS OF FOG WILL PERSIST THROUGH THE MORNING HOURS ON TUESDAY.
OTHERWISE...DRIER WEATHER WILL DEVELOP THROUGH THE REMAINDER OF THE
WORK WEEK AS THE COLD FRONT SHIFTS SOUTH OF THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT LIKELY TODAY.  HOWEVER...ALL INTERESTED PARTIES SHOULD
CONTINUE TO MONITOR FUTURE UPDATES.

RSB

In the hours before

Special weather statement, Feb 21, 10:50 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1050 AM CST MON FEB 21 2005

ALZ001>005-007-016-211710-
COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
1050 AM CST MON FEB 21 2005

THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHWEST
AND NORTH CENTRAL ALABAMA.

SEVERE THUNDERSTORM WATCH NUMBER 24 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN ALABAMA: LAUDERDALE...COLBERT...FRANKLIN...
LAWRENCE...LIMESTONE...MORGAN AND CULLMAN.

THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER
24:  LINCOLN...MOORE...FRANKLIN TN...MADISON...JACKSON...MARSHALL
AND DEKALB.

PB
Special weather statement, Feb 21, 10:50 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1050 AM CST MON FEB 21 2005

ALZ001>005-007-016-211710-
COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
1050 AM CST MON FEB 21 2005

THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHWEST
AND NORTH CENTRAL ALABAMA.

SEVERE THUNDERSTORM WATCH NUMBER 24 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN ALABAMA: LAUDERDALE...COLBERT...FRANKLIN...
LAWRENCE...LIMESTONE...MORGAN AND CULLMAN.

THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER
24 UNTIL 2 PM CST:  LINCOLN...MOORE...FRANKLIN TN...MADISON...
JACKSON...MARSHALL AND DEKALB.

PB
Special weather statement, Feb 21, 10:55 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 AM CST MON FEB 21 2005

ALZ008>010-211745-
DE KALB-JACKSON-MARSHALL-
1055 AM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHEAST ALABAMA...

A LINE OF THUNDERSTORMS WILL MOVE EAST ACROSS JACKSON...DEKALB...
AND MARSHALL COUNTIES THROUGH 1145 AM.

THE THUNDERSTORMS WILL BRING ISOLATED HAIL UP TO HALF AN INCH...
BRIEF HEAVY RAIN OF 1/2 TO 1 INCH...AND WIND GUSTS UP TO 45 MPH IN
THE HIGHER ELEVATIONS. PLEASE SEEK SAFE SHELTER UNTIL THE STORMS
PASS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

SCHAUB
Special weather statement, Feb 21, 11:13 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1113 AM CST MON FEB 21 2005

TNZ076-096-097-211815-
FRANKLIN TN-LINCOLN-MOORE-
1113 AM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR HAIL OVER PARTS OF SOUTHERN MIDDLE
TENNESSEE...

A CLUSTER OF THUNDERSTORMS...MOVING EAST AT 40 MPH ACROSS GILES
COUNTY TENNESSEE AT 1110 AM...WILL MOVE ACROSS LINCOLN...
MOORE...AND FRANKLIN COUNTIES THROUGH 1215 PM.

THE THUNDERSTORMS COULD PRODUCE HAIL UP TO HALF AN INCH...
AND RAINFALL OF 1/4 TO 1/2 INCH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

SCHAUB
Special weather statement, Feb 21, 12:15 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 PM CST MON FEB 21 2005

ALZ001-002-004-005-211900-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
1215 PM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR HAIL OVER PARTS OF NORTHWEST
ALABAMA...

ANOTHER LINE OF THUNDERSTORMS WAS DEVELOPING ACROSS NORTHEAST
MISSISSIPPI INTO FAR NORTHWEST ALABAMA AT 1215 PM. AS THE LINE
MOVES EAST AT 45 MPH ACROSS LAUDERDALE...COLBERT...LIMESTONE...
AND NORTHERN LAWRENCE COUNTIES THROUGH 1 PM...HAIL UP TO 1/2
INCH WILL BE POSSIBLE...ALONG WITH ISOLATED WIND GUSTS OF 30 TO 40
MPH. SOME LOCATIONS WILL ALSO RECEIVE BRIEF HEAVY RAIN OF 1/4 TO 1/2
INCH.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

SCHAUB
Special weather statement, Feb 21, 1:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CST MON FEB 21 2005

TNZ076-096-097-212030-
FRANKLIN TN-LINCOLN TN-MOORE TN-
INCLUDING THE CITIES OF...FAYETTEVILLE...LYNCHBURG AND WINCHESTER
116 PM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING
MOORE...LINCOLN AND FRANKLIN COUNTIES...

A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
LINCOLN...MOORE...AND FRANKLIN COUNTIES OF SOUTHERN MIDDLE TENNESSEE.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
AND HAIL TO 1/2 INCH IN DIAMETER. MOVEMENT OF THIS ACTIVITY IS EAST
AT 35 MPH.

ALONG WITH THE HAIL AND WINDS...VERY HEAVY RAINS WHICH WILL PRODUCE
PONDING OF WATER ON AREA ROADS. FREQUENT LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

RSB

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.